Get help today 888-319-2606 or sign up for 24/7 text support.
American Addiction Centers National Rehabs Directory

Stimulant Overdose: Signs, Effects, Symptoms, and Treatment

As the name suggests, the stimulant class of drugs contains several kinds of central nervous system stimulating substances—including both prescription stimulant medications and illicit substances.7, 8 Some people take stimulants for legitimate therapeutic indications; however, these same pharmaceuticals are sometimes misused for nonmedical purposes, such as with attempts to enhance performance, or experience a “rush” of euphoria.7

Both legally prescribed and illicit stimulants have the potential for misuse, which, over time, can lead to the development of a stimulant addiction or what’s diagnosed as a stimulant use disorder.8, 9 Stimulant misuse, including that which involves polysubstance use (i.e., stimulants combined with other intoxicating substances) can increase the risk of stimulant overdose and toxicity.1, 3 Stimulant-related overdoses have been increasing over the past 2 decades, particularly when combined with synthetic opioids like fentanyl.2 p.1

To help prevent stimulant overdose, it’s important to understand the effects of stimulants, signs of an overdose, and risks of using stimulants with other drugs.

Can You Overdose on Stimulants?

Yes, you can overdose on stimulants when large enough doses are used to produce a potentially life-threating reaction, or death.1 Combining more than one stimulant or taking with other substances can further increase the risk of overdose.3 People may combine stimulants with depressants like alcohol to alter the subjective high of each; however, this can result in somewhat unpredictable effects, and might mask some of the intoxicating cues that might otherwise eventually slow your use of either substance alone—ultimately increasing your risk of overdosing.3

Risk Factors for Stimulant Overdose

Several risk factors may contribute to the potential for stimulant overdose. Notably, certain types of polysubstance use might make overdose more likely because the combined effects of drugs and/or alcohol may be more difficult to anticipate than when using one substance at a time.3

Stimulants have many cardiovascular effects—including increase heart rate and blood pressure, sometimes to dangerous levels. If a person uses different types of stimulants together, it may put them at additional risk for catastrophic cardiovascular events, including heart attack and stroke, but also for other potentially severe overdose related health outcomes.3 Other types of stimulants include prescription stimulants like Adderall and illicit stimulants like cocaine and methamphetamine.

As mentioned earlier, mixing stimulants with CNS depressant substances such as alcohol and benzodiazepines, as well as with opioid drugs can also be quite risky.3 The stimulants most commonly involved in stimulant/opioid combination overdose deaths in 2021 were cocaine followed by methamphetamine (in combo with opioids such as fentanyl and/or heroin).2

Other potential risk factors for overdose include:10

  • Co-occurring mental health disorders.
  • Previous exposure to emotional trauma.
  • Longstanding or chronic drug misuse history.
  • Having experienced frequent, previous overdoses.

Can You Die from a Stimulant Overdose?

Overdosing on stimulants can be deadly, particularly when combined with other substances like opioids. The number of stimulant-related deaths has tripled between 2010 and 2017, due in part to the increase of polysubstance use that combines stimulants and opioids.2

Symptoms of a Stimulant Overdose

Signs of a stimulant overdose can vary from one person to the next. When a person overdoses on a stimulant, whether prescription or illicit, they can experience several symptoms.1

Symptoms of a prescription stimulant overdose may include:1, 3

  • Headache.
  • Heart palpitations.
  • Hypertension.
  • Rapid breathing.
  • Dizziness.
  • Restlessness.
  • Confusion.
  • Hallucinations.
  • Panic states.
  • Muscle cramps.
  • Tremors.

Symptoms of an overdose due to combining multiple stimulants may include:3

  • Fast or labored breathing.
  • Increased body temperature.
  • Nausea or vomiting.
  • Chest pain.
  • Seizures.

Managing Stimulant/Opioid Combo Overdose

If someone is experiencing the signs of a stimulant overdose, or any other substance overdose, call 9-1-1 immediately. You can also take the following steps to support them:4

  1. After calling 9-1-1, administer naloxone, if available, in case they mixed stimulants with opioids.
  2. Try to keep the person awake and breathing.
  3. Lay the person on their side to prevent choking.
  4. Stay with the person until emergency assistance arrives.

Naloxone is a life-saving medication that quickly reverses the effects of opioids within 2 to 3 minutes.5 Stimulant overdose situations commonly include polysubstance use with opioids. Naloxone is a medicine you can get from a pharmacy in the form of a nasal spray or an injection.5 It is important to follow the steps recommended and stay with the person until emergency help has arrived.5

Treatment for Stimulant Addiction

After experiencing a stimulant overdose, addiction treatment or substance use disorder rehabilitation can help with recovery. Treatment plans tailored to the individual may lead to more positive outcomes, so it’s important to find a program that meets your needs.11

There are currently no treatment medications specifically indicated to manage stimulant withdrawal or treat stimulant use disorders, as there are for alcohol and opioid use disorder treatment.2

However, evidence-based practices like cognitive-behavioral therapy (CBT), motivational interviewing (MI), and contingency management (CM) are commonly used and have shown positive results in stimulant addiction treatment, with CM having the most significant evidence of effectiveness.2

Treatment settings for stimulant addiction can include varying levels of care at inpatient or outpatient settings. Inpatient treatment requires a person to live at the facility for the duration of treatment, which can range from a few weeks to several months depending on their needs.2

Outpatient treatment allows a person to continue living at home while attending treatment at a local facility. Much like their inpatient or residential program counterparts, outpatient treatment may involve varying levels of intensity (e.g., partial hospitalization programs, intensive outpatient programs), which will require a person to be in treatment for a set number of hours per week based on their needs.

If you or a loved one experienced a stimulant overdose and are ready to continue treatment, American Addiction Centers (AAC) is ready to help. Our free, confidential phone line is open 24/7 with a caring admissions navigator ready to listen and help you find the right treatment program and check your insurance. Call today to learn more so you can continue a path toward recovery.

Was this page helpful?
Thank you for your feedback.

American Addiction Centers (AAC) is committed to delivering original, truthful, accurate, unbiased, and medically current information. We strive to create content that is clear, concise, and easy to understand.

Read our full editorial policy

While we are unable to respond to your feedback directly, we'll use this information to improve our online help.

(0/100)